FDA Recalls Over-the-Counter Pain Drug due to Presence of Carcinogenic Substance

A popular product used for pain relief is being recalled due to a cancer-causing substance found in it. The Americaine 20 percent Benzocaine Topical Anesthetic Spray, available over the counter, is being recalled because of the presence of benzene. The recall notification was issued by the U.S. Food and Drug Administration (FDA).

The contaminated product, made by Insight Pharmaceuticals, showed a low level of benzene from the spray’s propellant. Benzene is a known carcinogen, potentially causing cancer and other severe health problems. The recall applies specifically to lot 1A16420 of the two-ounce product. Customers who purchased this lot are advised to stop using it and dispose of it immediately.

Insight Pharmaceuticals has said that no other lots of the product have shown contamination and can be safely used by consumers. These announcements were made “out of an abundance of caution,” the company noted. Likewise, no “serious adverse events related to this recall” have been reported. However, the firm did emphasize that it’s “essential to act” since benzene is present everywhere in the environment.

Consumers who have purchased the recalled product can receive a refund by visiting the FDA’s recall website. People who have experienced any issues related to the use of the product are advised to contact a healthcare professional. The Centers for Disease Control and Prevention (CDC) pointed out that benzene is often found in indoor and outdoor air due to emissions from various substances like car exhaust, industrial emissions, gasoline fumes, and cigarette smoke.

The CDC also provided information on the effects of benzene exposure, emphasizing the importance of the amount, route, and length of exposure in assessing the related health problems. Symptoms of significant benzene exposure include dizziness, drowsiness, rapid heartbeat, confusion, headaches, and unconsciousness. Conversely, consuming food or drinks with high levels of benzene can cause stomach irritation, vomiting, and rapid heartbeat.

This recall comes at a time when the FDA has issued several recalls for various prescription drugs. For instance, Novartis’ medication pazopanib, used to treat kidney and other forms of cancer, is among the products recalled. The recall of Lupin Pharmaceutical’s penicillamine, a medication for treating Wilson’s disease, and Sun Pharmaceutical Industries Ltd.’s liothyronine sodium tablets, were also announced.

Overall, this recalls highlight the tremendous importance of ensuring the safety of pharmaceutical and over-the-counter drugs to prevent harm to consumers. It also serves as a reminder of the need for rigorous quality control measures in drug manufacturing to prevent similar incidents in the future.

Share:

Hot News